Q. I took protein supplements and I passed black stools. Is it because of the protein powder?

Answered by
Dr. Kini
and medically reviewed by iCliniq medical review team.
Published on Jun 18, 2014 and last reviewed on: Sep 10, 2018

Hello doctor,

I am 16 years old. I have started taking a protein supplement since yesterday. I passed black stools this morning. Is this black color because of the protein powder?

Dr. Kini

Medical Gastroenterology
#

Hi,

Welcome to icliniq.com.

Protein supplements do not cause black stools. Black stools, also known as melena, occur if there is bleeding in the upper gastrointestinal tract.

There are chances of black stools if you take medications like Pepto-Bismol or Iron supplements. So, if you are not on Pepto-Bismol or Iron supplements and if there are persistent black stools which is sticky, bulky and offensive, then it requires immediate attention.

Get an upper gastrointestinal endoscopy and share your reports.

Also Read Answers From:

Related Questions & Answers


Will taking protein powder to gain weight have any side-effects?

Query: Hello doctor, I am 18 years old, weight is 55 kg, height is 5'11". I have a problem in gaining weight. The checkup shows that all things are normal. I am eating regularly. Kindly explain the problem in detail and tell whether taking protein powder has any side effect or not.  Read Full >>


Dr. Alka
Ayurveda Specialist

Answer: Hello, Welcome to icliniq.com. I just read your query. See gaining weight depends on metabolism, genes, and activity, etc. Metabolism of every person varies depending on thyroid gland functioning. Genes mean that if your parents are skinny then there are chances that you will be lean. Physical act...  Read Full

I feel bloated and breathless. Is this normal?

Query: Hello doctor, I have been having stomach problems for the past three days and I have been trying everything and not seem to work. Today I tried Zantac 150 and I feel really bloated and feel like I am out of breath. Is this normal? Please help.  Read Full >>


Dr. Albana Greca
Family Physician, General Practitioner

Answer: Hi, Welcome to icliniq.com. I understand your concern. Bloating could be due to indigestion issues. Zantac (Ranitidine) will help reduce the acidity of the stomach but not immediately. Take antacids after the meal and at bedtime. Plus, take enzyme digest to help ease digestion, together with Simet...  Read Full

Do I need vitamin D and iron supplement?

Query: Hi doctor, My 25-OH vitamin D total CLIA test showed result of 13.36 ng/mL. What supplement should I start and for how long? Also my iron is 41.2. Do I need a supplement?  Read Full >>


Dr. Naresh Kumar Monigari
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. For vitamin D deficiency you need to take¬†capsule Cholecalciferol 60,000 IU once a week for six weeks. Vitamin D is necessary for our body for general health and for calcium absorption into our body. So, indirectly it helps to maintain bone health. Vitamin D is synthe...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.